Pennsylvania, 2013

Heavy Snow in Pennsylvania, March 25, 2013

March 25, 2013 · NWS CTP · 3 events in 3 counties and zones

A complex area of low pressure moved northeast along the windward side of the central Appalachians, with secondary development east of the mountains along the Mid-Atlantic Piedmont and Coastal Plain. This system spread moderate to heavy snow across much of south-central Pennsylvania with the highest amounts falling over the Laurel Highlands.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A complex area of low pressure moved northeast along the windward side of the central Appalachians, with secondary development east of the mountains along the Mid-Atlantic Piedmont and Coastal Plain. This system spread moderate to heavy snow across much of south-central Pennsylvania with the highest amounts falling over the Laurel Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 24, 10:44 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 24, 10:44 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1144 PM EDT SUN MAR 24 2013

.SYNOPSIS...
YET ANOTHER LATE WINTER STORM IS EXPECTED TO IMPACT THE REGION
OVERNIGHT AND MONDAY. CHILLY TEMPERATURES WILL THEN PERSIST
THROUGH THE REMAINDER OF THE MONTH.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SOME LIGHT SNOW HAS DEVELOPED OVER SOUTHERN PORTIONS OF THE LAUREL
HIGHLANDS AND RADAR INDICATES ENHANCEMENT AND MOISTENING OCCURING
FARTHER NORTH IN THE UPSLOPE FLOW WELL OUT AHEAD OF THE SFC LOW
OVER EASTERN KENTUCKY. IMPRESSIVE PRECIPITATION SHIELD
ACCOMPANYING THAT LOW...AND SNOW WILL PICK UP AFTER 06Z OVER THE
LAURELS AND SOUTH CENTRAL MOUNTAINS AND THEN OVERSPREAD WEST
CENTRAL...CENTRAL AND SOUTH CENTRAL MOUNTAINS IN THE PRE DAWN
HOURS REACHING THE LOWER SUSQ RIVER VALLEY BY DAYBREAK. 00Z NAM
INDICATES A SLIGHTLY STRONGER PRIMARY LOW SURVIVING A BIT LONGER
AND TRACKING INTO E CENTRAL OHIO MONDAY MORNING...WHICH LIFTS THE
SNOW SHIELD SLIGHTLY FARTHER NORTH BRINGING AROUND 2 INCHES TO THE
NORTHWEST MOUNTAINS. MADE A SLIGHT NUDGE NORTHWARD WITH MY 2 INCH
CONTOUR TO COVER THE NORTHWEST MOUNTAINS...OTHERWISE MY EARLIER
SNOW MAP IS THE SAME.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
ONGOING WINTER STORM WILL BE TRANSFERRING ENERGY FROM LOW OVER
OHIO VALLEY TO DEVELOPING LOW OFF VA COAST EARLY MONDAY. MODERATE
TO HEAVY SNOWS WILL PUSH ACROSS SOUTHERN PA BEFORE SUNRISE
MONDAY...AND CONTINUE INTO THE DAY. TOTAL QPF ALONG SOUTHERN TIER
LOOKS TO BE IN THE 0.50-0.75 INCH RANGE...AND ANTICIPATE A
NOTICEABLE DROP-OFF HEADING NORTHWARD...MAYBE EVEN MORE PROMINENT
THAN MODELS SUGGEST DUE TO MELTING DURING THE DAYTIME. BUT STILL
POTENTIAL FOR SEVERAL INCHES OF SNOW AS FAR NORTH AS I-80.
BASICALLY...A WIDESPREAD PLOWABLE SNOW IS A HIGH CONFIDENCE
OUTCOME.

THE NAM/GFS/GEFS AND SREF ALL SUGGEST THE BEST POTENTIAL FOR
SNOWFALL OVER 6 INCHES OR MORE OF SNOW WILL BE OVER THE SOUTHERN
TIER OF PA. THE ECMWF AND CMC ARE MORE CONSERVATIVE REGARDING
ACTUAL 12 HOUR TOTALS...SUGGESTING SNOWFALL MORE IN THE ADVISORY
CATEGORY FOR MUCH OF THE SOUTHERN HALF OR SO OF THE FCST AREA.
SERIOUS CONSIDERATION WAS GIVEN TO THE RECENT DISMAL PERFORMANCE
OF THE NAM AND ITS SREF ENSEMBLE...LEANING CLOSER TO A BLEND
BETWEEN THE GFS/GEFS AND THE ECMWF/CMC. THE WPC 2 DAY TOTAL OF A
STRIPE OF BETWEEN .50" AND .75" QPF OVER THE FAR SOUTH SEEMS
REASONABLE AS WELL...ALL OF WHICH LED ME TO PUT OUT A WARNING FOR
MY LAUREL HIGHLAND COUNTIES WHERE TERRAIN SHOULD BE ABLE TO
ENHANCE AMOUNTS...AND AN EXPANSIVE ADVISORY FURTHER NORTH AND EAST.
IF THE COASTAL LOW MANAGES TO MAKE A CONTRIBUTION SIMILAR TO WHAT
THE LATEST GFS/GEFS SUGGESTS...THE WARNING MAY NEED TO BE EXPANDED
EAST BUT I AM NOT THAT CONFIDENT AT THIS RANGE.

THE WEB GRAPHIC SHOWS SEVERAL COUNTIES TOUCHING THE 6 INCH STORM
TOTALS WHILE ONLY THE SOUTHWESTERN 3 COUNTIES ARE IN THE WARNING.
WHILE IT LOOKS LIKE THE WARNING SHOULD BE LARGER...THESE STORM
TOTALS ARE THE EXPECTED TO BE THE RESULT OF NUMBERS THAT STRETCH
OUT OVER 12 HOURS.

SNOW WILL GRADUALLY TAPER TO LIGHTER PRECIP IN THE AFTERNOON
HOURS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
CLOSED UPPER LOW SYSTEM AT THE BEGINNING OF THE PERIOD IS
FORECAST TO DOMINATE THE NORTHEASTERN U.S. THROUGH MIDWEEK. THE
FLOW PATTERN THEN TRANSITIONS TO A NORTHWESTERLY AND THEN NEARLY ZONAL
FLOW BY LATE IN THE WEEK AND INTO NEXT WEEKEND. THIS PATTERN WILL
AGAIN KEEP PENNSYLVANIA FIRMLY ENTRENCHED IN BELOW NORMAL
TEMPERATURES THROUGH MUCH OF THE PERIOD...ESPECIALLY THROUGH
FRIDAY. SOME MODERATION IS POSSIBLE AS WE GET CLOSER TOWARD THE
WEEKEND...AND CLOSER TO THE MONTH OF APRIL NEXT WEEK...BUT NO
BIG...OR EVEN SMALL...WARMING TREND FORESEEN THIS PERIOD.

LAKE EFFECT SNOW SHOWERS WILL BE PLENTIFUL TUESDAY AND WEDNESDAY
IN THE INITIAL NW FLOW BEHIND MONDAYS STORM SYSTEM. AS IS TYPICAL...
SNOW/RAIN SHOWERS WILL DECREASE IN COVERAGE AS NW FLOW WEAKENS...
IN THIS CASE LATER IN THE WEEK. A SHORT WAVE/COLD FRONT WILL BRING
INCREASING CHANCES OF SHOWERS FOR EASTER SUNDAY SHOULD THE SYSTEM
AND/OR TIMING HOLD TOGETHER.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
A STORM SYSTEM APPROACHING FROM THE OHIO VALLEY WILL SPREAD SNOW
AND DETERIORATING VSBYS ACROSS ALL OF CENTRAL PA TONIGHT. FIRST
BATCH OF LIGHT SNOW HAS DISSIPATED AS IT LIFTED INTO SOUTHERN PA
THIS EVENING DUE TO DRY AIR ENTRENCHED ACROSS PA. ALL MDL GUIDANCE
CONTINUES TO INDICATE THE HEAVIEST SNOW AND LOWEST VSBYS WILL
OVERSPREAD CENTRAL PA BTWN 06Z-10Z...AS LOW LVLS MOISTEN AHEAD OF
APPROACHING LOW PRES.

WIDESPREAD IFR/LIFR CONDS IN SNOW/LOW CIGS IS EXPECTED LATER
MONDAY MORNING...THEN GRADUAL IMPROVEMENT DURING THE AFTN AND
EVENING...AS STORM SYSTEM PULLS AWAY AND SNOW TAPERS OFF. LIGHT
WINDS ARE ANTICIPATED OVER MOST OF CENTRAL PA TONIGHT AND MONDAY.
HOWEVER...SLIGHTLY HIGHER NORTH WINDS ARE POSS AT LNS/MDT MON
AFTN DUE TO SECONDARY STORM DEVELOPING OFF THE MID ATL COAST.

OUTLOOK...
TUE...AM LOW CIGS POSS W MTNS.
TUE NIGHT...SHSN/REDUCED VSBYS POSS W MTNS.
WED...SHSN/OCNL VIS REDUCTIONS POSS W MTNS.
THU...AM SHSN/OCNL VIS REDUCTIONS POSS W MTNS.
FRI...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 8 PM EDT MONDAY FOR PAZ017>019-
025>028-035-036-049-050-052-056>059-063>066.
WINTER STORM WARNING UNTIL 8 PM EDT MONDAY FOR PAZ024-033-034.

&&

SYNOPSIS...RXR
NEAR TERM...DEVOIR/RXR
SHORT TERM...DEVOIR/RXR
LONG TERM...LA CORTE/GARTNER
AVIATION...FITZGERALD
Hazardous weather outlook, Mar 24, 9:05 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1005 PM EDT SUN MAR 24 2013

PAZ004>006-010>012-037-041-042-045-046-051-053-260215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-
MONTOUR-COLUMBIA-
1005 PM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STORM SYSTEM PASSING SOUTH OF PENNSYLVANIA WILL BRING A LIGHT
SNOWFALL TO THE AREA MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ017>019-025>028-035-036-049-050-052-056>059-063>066-260215-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-FULTON-FRANKLIN-UNION-SNYDER-NORTHUMBERLAND-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1005 PM EDT SUN MAR 24 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-034-260215-
CAMBRIA-SOMERSET-BEDFORD-
1005 PM EDT SUN MAR 24 2013

...WINTER STORM WARNING IN EFFECT UNTIL 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Bedford

When
March 25, 12:00 AM EST to 3:00 PM EST
Where
Bedford forecast zone
Reported by
CoCoRaHS
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged between 6 and 8 inches.

Heavy Snow, Cambria

When
March 25, 12:00 AM EST to 7:00 PM EST
Where
Cambria forecast zone
Reported by
CoCoRaHS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged between 6 and 8 inches.

Heavy Snow, Somerset

When
March 25, 12:00 AM EST to 7:00 PM EST
Where
Somerset forecast zone
Reported by
CoCoRaHS
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Storm total snowfall amounts ranged between 6 and 10 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431625, 431627, 431628.